Alert archive / Texas / Tornado Warnings in 2025

Tornado Warning 19, NWS Amarillo, TX

May 18, 2025Hemphill County, Lipscomb County, Texas

NWS Amarillo, TX issued this tornado warning at May 18, 2025, 5:12 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 5:12 PM CDT (22:12 UTC)
Expired
May 18, 2025, 5:39 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hemphill County, TX, Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:14 PM CDTHAIL 2.759 Ene Lake Marvin, TXFirefighter around 12 miles south of Higgins reported baseball size hail.
May 18, 5:23 PM CDTTORNADO6 S Higgins, TXReports of tornado south of Higgins.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

032 
WFUS54 KAMA 182212
TORAMA
TXC211-295-182300-
/O.NEW.KAMA.TO.W.0019.250518T2212Z-250518T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
512 PM CDT Sun May 18 2025

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southeastern Lipscomb County in the Panhandle of Texas...
  Northeastern Hemphill County in the Panhandle of Texas...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northeast of Lake Marvin, or 18 miles east of
  Canadian, moving northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Lipscomb and northeastern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3591 10010 3601 10014 3612 10000 3591 10000
TIME...MOT...LOC 2211Z 234DEG 31KT 3598 10007 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Harrel
2 follow-up statements
103 
WWUS54 KAMA 182227
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
527 PM CDT Sun May 18 2025

TXC211-295-182300-
/O.CON.KAMA.TO.W.0019.000000T0000Z-250518T2300Z/
Lipscomb TX-Hemphill TX-
527 PM CDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES...

At 527 PM CDT, a confirmed tornado was located 6 miles southeast of
Higgins, or 10 miles southwest of Arnett, moving northeast at 35 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lipscomb and northeastern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3599 10005 3606 10008 3612 10000 3596 10000
TIME...MOT...LOC 2227Z 234DEG 31KT 3606 9993 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50IN

$$

Harrel
131 
WWUS54 KAMA 182239
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
539 PM CDT Sun May 18 2025

TXC211-295-182249-
/O.CAN.KAMA.TO.W.0019.000000T0000Z-250518T2300Z/
Lipscomb TX-Hemphill TX-
539 PM CDT Sun May 18 2025

...THE TORNADO WARNING FOR SOUTHEASTERN LIPSCOMB AND NORTHEASTERN
HEMPHILL COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3599 10005 3606 10008 3612 10000 3596 10000
TIME...MOT...LOC 2237Z 234DEG 31KT 3612 9982 

$$

Harrel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 2:01 PM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Issued at 150 PM CDT Sun May 18 2025
  • Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles.
  • Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles.
  • Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph.
Area forecast discussion, May 18, 2:01 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
201 PM CDT Sun May 18 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 150 PM CDT Sun May 18 2025

- Breezy to windy conditions will be possible today and Monday.
  This may cause elevated fire weather for the northwest
  Panhandles.

- Highly conditional storm chances in the far eastern Panhandles
  this evening. Potential for storms to become severe if they do
  form. Higher confidence for severe storms will remain northeast
  to east of the Panhandles.

- Shower and thunderstorm activity across the north tomorrow
  evening may bring some initial gusty winds. Potentially in
  excess of 60 mph.

&&

.SHORT TERM ...
(This evening through Monday night)
Issued at 150 PM CDT Sun May 18 2025

The base of an upper level surface trough is currently swinging
through AZ/NM. The combined Panhandles are under southwest flow
aloft ahead of the trough. A surface trough is also currently
strengthening with dry air mixing to the surface and is currently
showing signs of pushing higher dewpoints to the east. Over the
next few hours this push of dry air will strengthen a dryline
which should push out of the combined Panhandles before
thunderstorms can fire off along it. Severe weather is expected
further east and northeast of the combined Panhandles this
afternoon into the overnight hours. Best chances for seeing a
storm in the combined Panhandles will be some initial storms that
form in Beaver county before quickly moving off to the
east/northeast.

For now, Tds in the lower 20s to possibly upper teens will mix
into the area along with some breezy and gusty winds. The
northwest combined Panhandles are still looking to see some of the
higher winds thanks to the position of the upper level trough.
Cimarron County and parts of Dallam County are looking to see
winds pick up to the 30 to 39 mph range with wind gusts up to 50
mph, with potentially a couple of gusts up to 55 mph. Under
southwest flow aloft and the surface trough, temperatures are
expected to make it into the upper 80s with some areas seeing the
lower 90s.

Tomorrow, temperatures are expected to be shunted a little bit by
the approaching trough. Afternoon highs are progged to be in the
upper 70s to the west with mid to upper 80s in the east. As the
upper level trough swings across tomorrow night the system will
introduce some precipitation to the northwestern combined
Panhandles. Due to the nature of having a dry surface at the time,
the initial onset of showers/thunderstorms may be accompanied by
some severe/damaging winds. Models depict a modest 1400+ J/Kg of
DCAPE until the column can moisten and dewpoints rise behind a
cold front. Overall CAPE is looking to be limited, therefore a
hail threat is not expected and there may or may not be some
thunder associated with this system. Not looking at much in the
way of beneficial rainfall either and showers/storms may weaken
quite a bit before reaching the northeastern combined Panhandles.

36

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 150 PM CDT Sun May 18 2025

The long term is looking warm and mainly dry through Thu. Friday
may be the warmest day of the extended period. This will also be
when precip chances may finally return to the combined Panhandle.
Although, this will be a slight chance for storms mainly in the
eastern combined Panhandles. Same thing on Sat/Sat night, slight
chances PoPs mainly in the east.

Tuesday starts the extended period with temperatures possibly not
escaping the upper 70s behind a weak cold front and upsloping
winds. Depending on the progression of the surface high associated
with the front, some warmer H85 temperatures may be able to
return a bit sooner with afternoon highs actually making it into
the lower 80s.

Upper level ridging is progged to build into the area late Wed
into Fri, with the warmest afternoon temperatures expected Fri.
The NBM has come down slightly for high temperatures with mainly
upper 80s. However, the NBM75 still has some areas off the
caprock reaching the triple digits and Amarillo reaching 97.
Definitely some warmer solutions out there and will have to
monitor trends into next weekend.

Some perturbations in the ridge aloft may provide some chances for
showers and thunderstorms both Fri and Sat, late into the
afternoon/evening. This is shown by slight chance PoPs at this
time, mainly in the eastern combined Panhandles where some better
surface moisture may lie.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Sun May 18 2025

VFR conditions expected to prevail through the 18Z TAF period with
some gusty southwest winds between 20Z and 02Z Monday. Higher
winds are expected near KDHT with gusts as high as 45 kts
possible, gusts around 35 kts for KAMA.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  81  47  81 /   0   0   0   0
Beaver OK                  53  86  47  82 /   0  10  20   0
Boise City OK              46  76  41  78 /   0  30  10   0
Borger TX                  54  86  49  84 /   0  10  10   0
Boys Ranch TX              51  81  46  83 /   0  10   0   0
Canyon TX                  52  80  46  81 /   0  10   0   0
Clarendon TX               54  83  51  82 /   0   0   0   0
Dalhart TX                 46  77  39  79 /   0  10  10   0
Guymon OK                  49  82  44  81 /   0  20  20   0
Hereford TX                49  79  44  81 /   0  10   0   0
Lipscomb TX                55  86  50  83 /   0  10  10   0
Pampa TX                   54  83  49  80 /   0   0  10   0
Shamrock TX                56  87  53  82 /   0   0  10   0
Wellington TX              57  89  54  83 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...Wind Advisory until 8 PM CDT this evening for OKZ001.

&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 18, 2:06 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun May 18 2025

OKZ001>003-TXZ001>020-317-190715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions in the northwest Panhandles this
afternoon. While chances of storms are very low this afternoon,
if a storm were to develop in the east it could go severe, with
wind and hail being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible across the
northern combined Panhandles Monday evening. Strong and gusty
winds may be possible with this activity.

A chance of showers and storms returns to portions of the
Panhandles Thursday through Saturday.

Right now the probability of severe weather on any given day is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 18, 4:46 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
446 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             5 ENE Canadian          35.93N 100.30W
05/18/2025  M0.70 Inch       Hemphill           TX   Public

&&
Local storm report, May 18, 4:56 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
456 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             Glazier                 36.01N 100.26W
05/18/2025  M0.88 Inch       Hemphill           TX   Public

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 4:11 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb49 min
May 18, 4:50 PM CDTSevere Thunderstorm WarningAMALipscomb40 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb49 min

Nearby

Tornado Warnings in Texas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.